Arkansas, 2011

Winter Storm and Winter Weather in Arkansas, February 3 to 4, 2011

February 3 to 4, 2011 · NWS SHV · 9 events in 9 counties and zones

A cold arctic airmass was in place across the four state region the night of February 3rd as a strong upper level storm system moved quickly out of the southern Great Basin and into the West Texas Hill Country. A large area of precipitation, mostly in the form of snow, developed across Central Texas during the late night hours of February 3rd and moved quickly northeast into Northeast Texas,…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A cold arctic airmass was in place across the four state region the night of February 3rd as a strong upper level storm system moved quickly out of the southern Great Basin and into the West Texas Hill Country. A large area of precipitation, mostly in the form of snow, developed across Central Texas during the late night hours of February 3rd and moved quickly northeast into Northeast Texas, Southeast Oklahoma and Southwest Arkansas during the early morning hours of February 4th. Accumulating snow was the result across much of the area with a mixture of sleet and freezing rain across portions of East Central Texas and Central Louisiana. The system exited the region late in the afternoon of February 4th. The following are snow reports across Southwest Arkansas: Little River County: 4 inches, Sevier County: 4.5 inches, Howard County: 4.5 inches, Miller County: 6.5 inches, Hempstead County: 4 inches, Lafayette County: 5 inches, Nevada County: 3 inches, Columbia County: 3 inches, Union County: 2.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 3, 9:37 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 3, 9:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CST THU FEB 3 2011

.DISCUSSION...
WILL MAKE A FEW CHANGES TO THE FORECAST THIS EVENING. WITH SNOW
ALREADY DEVELOPING OVER CENTRAL TEXAS AND NEW NAM RUN INDICATING A
LITTLE MORE QPF FURTHER NORTH INTO SOUTHEAST OKLAHOMA...WILL RAISE
POPS FOR MOST AREAS THAT WERE NOT ALREADY CATEGORICAL. ALSO...WITH
MORE PRECIPITATION...LOOKS LIKE DEWPOINTS WILL BE ON THE RISE...SO
HAVE ADJUSTED TO FIT THE EVENT. WILL NOT CHANGE THE WARNING OR
ADVISORY AREAS...BUT MUCH OF NORTHEAST TX INTO SOUTHEAST OK
NOT IN THE ADVISORY AREA COULD SEE UP TO ONE INCH OF SNOW.
SHV EVENING SOUNDING SHOWING ALL SNOW AS TYPE...SO WILL DROP
MENTION OF SLEET IN ZONES ALONG A EL DORADO TO JACKSONVILLE LINE
FOR TONIGHT. ONE TO THREE INCHES OF SNOW STILL ENOUGH TO CONTINUE
THE ADVISORY WITHOUT THE SLEET.

&&

.AVIATION...
VFR CONDITIONS TONIGHT WILL QUICKLY DETERIORATE AFTER 06Z AS AN
UPPER-LEVEL DISTURBANCE APPROACHES THE REGION. WITH COLD AIR IN
PLACE...FREEZING RAIN CONDITIONS MAY BE POSSIBLE ACROSS THE MLU
TERMINAL WITH SNOW EXPECTED ACROSS TXK/SHV/TYR/GGG/LFK/ELD AFTER
09Z. FREEZING PRECIPITATION WILL CONTINUE THROUGH 18Z AREAWIDE WITH
MVFR CEILINGS AND LIGHT NORTHWEST WINDS PREVAILING. OTHERWISE...
CEILINGS FORECAST TO IMPROVE TO VFR BY 00Z SATURDAY. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  26  35  21  48  29 /  70  50  10  10  10
MLU  27  36  23  48  30 /  70  80  20  10  10
DEQ  19  33  18  45  27 /  40  30  10  10  10
TXK  23  32  20  48  29 /  50  40  10  10  10
ELD  24  34  20  47  27 /  70  60  20  10  10
TYR  20  30  20  49  29 /  70  40  10  10  10
GGG  22  31  20  49  28 /  70  40  10  10  10
LFK  25  36  21  52  28 /  80  60  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: ARZ072-073.

LA...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: LAZ013-014-017>022.

OK...NONE.
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ126-136>138-149>151-153.

     WINTER STORM WARNING UNTIL 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: TXZ152-165>167.

&&

14/05
Hazardous weather outlook, Feb 3, 11:38 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CST THU FEB 3 2011

ARZ072-073-LAZ001>006-010>012-TXZ126-136>138-149>151-153-041200-
BIENVILLE-BOSSIER-CADDO-CHEROKEE-CLAIBORNE-COLUMBIA-DE SOTO-GREGG-
HARRISON-LINCOLN-MARION-PANOLA-RED RIVER LA-RUSK-SHELBY-SMITH-
UNION AR-UNION LA-WEBSTER-
1138 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND NORTHEAST
TEXAS...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

PRECIPITATION WILL FORM AGAIN LATE THIS AFTERNOON OR TONIGHT OVER THE
AREA...AS A MIXTURE OF SLEET AND SNOW. AREAS OF SLEET AND SNOW WILL
CONTINUE THROUGH MOST OF THE NIGHT...AS AN UPPER LEVEL STORM SYSTEM
CAUSES MOISTURE TO OVERRUN COLD AIR AT THE SURFACE. THERE MAY BE
BRIEF PERIODS WHERE THE MIX WILL INCLUDE FREEZING RAIN. SOME
ACCUMULATION OF SNOW AND SLEET IS POSSIBLE WITH THIS SYSTEM. WITH THE
COLD TEMPERATURES IN PLACE TRAVEL WILL BECOME SLIPPERY AND HAZARDOUS.
LISTEN FOR WINTER WEATHER ADVISORIES OR WARNINGS LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX WILL CONTINUE INTO THE DAY FRIDAY BEFORE TAPERING OFF
FRIDAY AFTERNOON OR EARLY EVENING. SOME SNOW ACCUMULATION WILL
BE POSSIBLE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT EMERGENCY MANAGERS WILL
WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION.

LAZ013-014-017>022-TXZ152-165>167-041200-
ANGELINA-CALDWELL-GRANT-JACKSON-LA SALLE-NACOGDOCHES-NATCHITOCHES-
OUACHITA-SABINE LA-SABINE TX-SAN AUGUSTINE-WINN-
1138 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

WINTERY PRECIPITATION WILL FORM AGAIN LATER THIS AFTERNOON...AND
CONTINUE TONIGHT...AND INTO FRIDAY MORNING. THE PRECIPITATION
WILL FALL AS RAIN OR SLEET...THEN CHANGE TONIGHT TO A WINTRY
MIX OF SNOW...SLEET...OR FREEZING RAIN. ICE ACCUMULATIONS OF ONE
QUARTER TO ONE HALF INCH WILL BE POSSIBLE THROUGH TONIGHT. SOME SMALL
ACCUMULATION OF SLEET AND SNOW WILL BE POSSIBLE. WITH THE COLD
TEMPERATURES IN PLACE TRAVEL WILL BECOME SLIPPERY AND HAZARDOUS.
LISTEN FOR WINTER WEATHER ADVISORIES OR WARNINGS LATER TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX WILL CONTINUE INTO THE DAY FRIDAY BEFORE TAPERING OFF
FRIDAY AFTERNOON OR EARLY EVENING. WITH THE FREEZING RAIN CHANGING
OVER TO SNOW...SMALL ADDITIONAL SNOW ACCUMULATIONS OF LESS THAN ONE
INCH WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT EMERGENCY MANAGERS WILL
WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-041200-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1138 AM CST THU FEB 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST AND NORTHEAST
TEXAS...SOUTHWEST AND SOUTH CENTRAL ARKANSAS...AND SOUTHEAST
OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

SOME PRECIPITATION WILL BEGIN TONIGHT AND FALL GENERALLY IN THE
FORM OF SNOW. SNOW ACCUMULATIONS OF LESS THAN ONE INCH WILL BE
POSSIBLE THROUGH TONIGHT. WITH THE COLD TEMPERATURES IN PLACE TRAVEL
WILL BECOME SLIPPERY AND HAZARDOUS. LISTEN FOR WINTER WEATHER
ADVISORIES OR WARNINGS LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A WINTRY MIX WILL CONTINUE INTO THE DAY FRIDAY MORNING BEFORE
TAPERING OFF FRIDAY AFTERNOON OR EARLY EVENING. LIGHT SNOW
ACCUMULATIONS WILL BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT EMERGENCY MANAGERS WILL
WANT TO STAY UP TO DATE ON THE LATEST WEATHER INFORMATION.

03

In the hours before

Local storm report, Feb 3, 9:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CST THU FEB 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FREEZING RAIN    JENA                    31.69N 92.13W
02/03/2011  U0.00 INCH       LA SALLE           LA   LAW ENFORCEMENT

            NUMEROUS BRIDGES ICED OVER ACROSS THE PARISH WITH TWO
            VEHICLE ACCIDENTS REPORTED. NO INJURIES.

&&

MMAYEAUX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 3 winter weather. Local standard time, as filed.

Winter Weather, Columbia

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Columbia forecast zone
Reported by
Law Enforcement
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Winter Storm, Hempstead

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Hempstead forecast zone
Reported by
Law Enforcement
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Winter Storm, Lafayette

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Winter Storm, Little River

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Little River forecast zone
Reported by
Law Enforcement
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

Winter Storm, Miller

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Miller forecast zone
Reported by
Law Enforcement
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Winter Weather, Nevada

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Nevada forecast zone
Reported by
Law Enforcement
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Winter Storm, Sevier

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Sevier forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

A head on collision between 2 vehicles occurred approximately 5 miles north of Dequeen, Arkansas on a snow covered roadway. The collision resulted in one indirect fatality and one indirect injury.

Winter Weather, Union

When
February 3, 10:00 PM CST to February 4, 2:30 PM CST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Sevier2011-02-0447MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276361, 276362, 276363, 276364, 276365, 276366, 276367, 276368, 276369.